Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Diagnosed with mono. Itchy rashes appeared on hands, feet and ears. How to get rid of this?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2006
Answered : 2016 Questions
Question
Was diagnosed with Mono (the kissing disease) around a month ago. Enjoyed those symptoms for about a week, before they all (aside from the fatigue) went away. Almost directly after this, I began getting this rash. It mostly occurs on my hands, feet, and ears. It causes my skin to take a red tone, become very warm to the touch, have an itch that feels under the skin, and get white bumps in an almost symetrical pattern. It's again, mostly on my tops of my hands/halfway up my finger, tops of my feet, and my ears, though i have only seen the bumps on my hands. I have also had it on the underside of my forearm, and some itching on my lower back. The trigger for this rash to appear seems to be cold. I've tested this by running my hands under cold tap water, as well as walking around outside when it is cold. I can provide pictures if need be, but would love to avoid the dermatologists office on this issue. Thank you!
Posted Tue, 19 Mar 2013 in Skin Hair and Nails
 
 
Answered by Dr. Kalpana Pathak 11 hours later
Hi,
From the description it seems, you are getting cold induced urticaria.
In many cases it is precipitated by infectious mononucleosis.
It is characterised by development of hives over body or anaphylaxis on exposure to cold temperature, cold air, cold food or beverage.

To help you out with the same I would advise you to
Take tablet loratidine or cetirizine or hydroxyzine twice daily
Avoid cold exposure as much as possible

Hope that answers your query. Should there be any other query, feel free to write back.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with mono. Itchy rashes appeared on hands, feet and ears. How to get rid of this? 3 hours later
Few Followup questions for you Doctor:

-How long will this last?
-My job in Construction means I work outside a lot, especially in cold weather. Not really a question, just letting you know how important it is that this gets resolved.
-Are the over the counter medications the best option for me? Or should I seek a face to face doctor to get a prescription for something?
-Would pictures of the rash/hives better help you 100% confirm this diagnoses?
-I read online about this cold induced hives, and i was reading that it could be deadly. Is my condition (as described) serious enough to worry about this?

Thanks for the help so far!
 
 
Answered by Dr. Kalpana Pathak 12 hours later
Hi,
Thanks for writing back.
I would answer your queries specifically
1) the course and progression of urticaria cannot be predicted. It may last for few days and in some indefinitely. All one can do is avoid precipitating factor and take oral antihistamines.
2)I can understand how difficult it is to avoid cold when your work involves being outdoors. However try to wear as much protective clothing as you can, to prevent the direct touch of cold air to skin.
3) initially in urticaria we start we oral antihistamines as I have suggested previously. If it does not help stronger ones esp cyproheptadine and doxepine are of help. If still the lesion do not resolve we may use steroids. In urticaria, a doctor's follow up is required to seek proper combination of drugs to control the disease and hence I would always recommend a face to face consultation.
4) the description is good enough to think about a probable diagnosis but a skin examination or visual examination of skin would be an added advantage.
5) cold induced urticaria as such is not deadly, it usually presents as simple itchy rashes but sometimes cold can induce severe anaphylaxis in the form of difficulty in breathing or swallowing and that could be life threatening. For the same, patients are advised not to swim alone in cold water because if it leads to anaphylaxis it may cause drowning.

Hope that answers all your query. Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor